An innovative new study has analysed YouTube videos of people tripping on a hallucinogenic plant called salvia to understand the behavioural effects of the ‘legal high’ that is still relatively new to science.
Salvia divinorum is a strongly hallucinogenic plant that has been used by indigenous Mexican shamans for many centuries but has recently become popular as it is legal in many countries.
Pharmacologically, it is fascinating as it seems to have its major effect on kappa opioid receptors. These are not the same opioid receptors that drugs like heroin and morphine work on, so the effects are very different, but it is a completely different mechanism to virtually all other hallucinogenic drugs (only ibogaine is known to have a similar effect on the brain).
Especially at high doses it can have the effect of ‘switching off reality’ causing people to be disorientated and there are now thousands of videos on YouTube of people smoking salvia and experiencing the effects.
However, we know only a little about the plant because it is relatively new to science so a research team at San Diego State University, led by psychologist James Lange, decided to analyse these videos to understand the behavioural effects of the drug.
They created a systematic coding scheme which researchers used when watching the videos. This allowed them both to categorise the effects and check that each viewer was agreeing on what they saw.
After watching 34 videos, each of which was selected to show an entire trip from the initial hit to when the effects wore off, the team categorised the effects into five main groups:
(1) hypo-movement (e.g. slumping into a slouched position, limp hands, facial muscles slack or relaxed and falling down), (2) hyper-movement (e.g. uncontrolled laughter, restlessness, touching or rubbing the face without apparent reason or thought), (3) emotional effects included being visibly excited or afraid, (4) speech effects (unable to make sense, problems with diction, problems with fluency, inability to speak, and having problems recalling words) and finally (5) heating effects related to being hot or heated (e.g. flushed, or user makes a statement about being hot or sweating).
They also noted that the effects of are very quick, starting within thirty seconds of the first hit and wearing off completely in about 8 minutes. They also noted that the environment had little influence on the trip but the number of hits was linked to the amount of speech impairment caused by the drug.
In a previous Mind Hacks post about latah, a curious startle reflex localised to Malaysia and Indonesia, we noted that various videos of the phenomenon were available on YouTube, allowing for some ‘armchair anthropology’.
This is another example of this approach and shows how funny videos uploaded to the net can contribute to the understanding of atypical mental states.
One thought on “The YouTube drug observatory”
Unfortunately I missed your earlier post about latah, but I wonder if it’s as culturally specific a phenomenon as you suppose. Its manifestations sound uncannily similar to those of the “Jumping Frenchmen of Maine,” whom Alan Bellows wrote about on the web site Damn Interesting:
“Most notably, an event which might startle a normal person will result in an extended, grossly exaggerated response from a “jumper,” including crying out, flailing limbs, twitching, and sometimes convulsions… Another curious abnormality caused by this disorder is a sufferer’s automatic reflex to obey any order that is delivered suddenly. For example, if one uses a sharp, quick voice to order a jumper to throw the object in their hands, they will throw it without hesitation; if they are similarly told to strike a person, they will strike that person, even if it is a loved one….The Jumping Frenchman of Maine Disorder was first described by G. M. Beard in 1878 after observing the effect in French-Canadian lumberjacks in the Moosehead Lake area of Maine.”
The article is available at http://www.damninteresting.com/the-jumping-frenchman-of-maine-disorder. “Stiff baby syndrome,” which apparently is caused by a single genetic mutation, also involves an excessive startle reaction.